Iatrogenic Cushing’s syndrome (ICS) is caused by exogenous corticosteroid administration with suppression of the hypothalamic–pituitary–adrenal axis. It has been commonly described with oral and topical steroid use, but scarce reports have documented intranasal steroid usage as the etiology in infancy. In this article, we describe a case of a 4-month-old infant who developed ICS after 6 weeks of intranasal dexamethasone ophthalmic solution administration for nasal obstruction. To our knowledge, this is the youngest patient reported with ICS due to intranasal use of a prescribed dose of an ophthalmic steroid. His hypothalamic–pituitary–adrenal axis recovered fully 4.5 months after steroid discontinuation. Because of the small body surface area and supine position during administration, infants are particularly susceptible to ICS. Given that intranasal steroids are commonly prescribed to infants and children for a variety of diagnoses, this case highlights the risks inherent in the use of intranasal steroid drops, particularly in young infants, for both adrenal suppression and linear growth deceleration, even with short-term use. Close monitoring of these patients’ height and weight should occur while on steroid treatment, with every effort made to decrease or discontinue steroid use when possible.
- Accepted February 17, 2016.
- Copyright © 2016 by the American Academy of Pediatrics